Alert archive / Missouri / Flash Flood Watches in 2019
Flash Flood Watch 5, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood watch at May 22, 2019, 1:53 PM CDT for 14 counties in Missouri; Adams County, Illinois. It took effect at May 22, 2019, 7:00 PM CDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- May 22, 2019, 1:53 PM CDT (18:53 UTC)
- In effect from
- May 22, 2019, 7:00 PM CDT
- Expired
- May 23, 2019, 3:39 AM CDT
- In force
- 9 hr
- Issued by
- NWS St. Louis, MO
- Flood severity
- None
Counties Adams County, IL, Audrain County, MO, Boone County, MO, Callaway County, MO, Cole County, MO, Gasconade County, MO, Knox County, MO, Lewis County, MO, Marion County, MO, Moniteau County, MO, Monroe County, MO, Montgomery County, MO, Osage County, MO, Ralls County, MO, Shelby County, MO
The radar
The St Louis radar (KLSX), 120 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.9 hours before the alert went out and 287 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1378 m above ground
- 0-6 km bulk shear
- 94 kt
- 0-1 km storm-relative helicity
- 315 m²/s²
- 0-3 km storm-relative helicity
- 375 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
964 WGUS63 KLSX 221853 FFALSX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Saint Louis MO 153 PM CDT Wed May 22 2019 MOZ041-042-047>051-059-230700- /O.NEW.KLSX.FF.A.0005.190523T0000Z-190523T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Boone MO-Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO- Montgomery MO-Gasconade MO- Including the cities of Columbia, Mexico, Jefferson City, and Fulton 153 PM CDT Wed May 22 2019 ...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH THURSDAY MORNING... The National Weather Service in Saint Louis has issued a * Flash Flood Watch for portions of central Missouri and east central Missouri...including the following counties...in central Missouri...Audrain MO...Boone MO...Callaway MO...Cole MO...Moniteau MO and Osage MO. In east central Missouri... Gasconade MO and Montgomery MO. * from 7 PM CDT this evening through Thursday morning * Thunderstorms are expected to become numerous over central Missouri tonight. These thunderstorms will produce heavy rainfall over ground that is already saturated which could produce flash flooding. * Heavy rainfall will result in flooding of low lying or poor drainage areas...and ultimately dangerous flash flooding on smaller creeks and streams. Significant rises on larger streams and rivers will also be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch is advanced notice that conditions are favorable that may lead to flash flooding. People in the Watch area, especially in flood prone areas, should use this time to make preparations just in case. Stay informed, and be ready for quick action if flooding is observed or if a Flash Flood Warning is issued. && $$ Britt
2 follow-up statements
843 WGUS63 KLSX 230113 FFALSX URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Saint Louis MO 813 PM CDT Wed May 22 2019 ILZ095-MOZ018-019-026-027-034-035-231200- /O.EXB.KLSX.FF.A.0005.000000T0000Z-190523T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Adams IL-Knox MO-Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO- Including the cities of Quincy and Hannibal 813 PM CDT Wed May 22 2019 ...FLASH FLOOD WATCH IN EFFECT UNTIL 7 AM CDT THURSDAY... The National Weather Service in Saint Louis has expanded the * Flash Flood Watch to include portions of west central Illinois and northeast Missouri...including the following counties...in west central Illinois...Adams IL. In northeast Missouri...Knox MO...Lewis MO...Marion MO...Monroe MO...Ralls MO and Shelby MO. * until 7 AM CDT Thursday * Multiple thunderstorms are moving over the same area across central and northeast Missouri and west central Illinois. This trend will continue into the overnight hours. These thunderstorms are producing very heavy rainfall over ground that is already saturated which could produce flash flooding. * Heavy rainfall will result in flooding of low lying or poor drainage areas...and ultimately dangerous flash flooding on smaller creeks and streams. Significant rises on larger streams and rivers will also be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch is advanced notice that conditions are favorable that may lead to flash flooding. People in the Watch area, especially in flood prone areas, should use this time to make preparations just in case. Stay informed, and be ready for quick action if flooding is observed or if a Flash Flood Warning is issued. && $$ MOZ041-042-047>051-059-231315- /O.CON.KLSX.FF.A.0005.000000T0000Z-190523T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Boone MO-Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO- Montgomery MO-Gasconade MO- Including the cities of Columbia, Mexico, Jefferson City, and Fulton 813 PM CDT Wed May 22 2019 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING... The Flash Flood Watch continues for * portions of central Missouri and east central Missouri... including the following counties...in central Missouri... Audrain MO...Boone MO...Callaway MO...Cole MO...Moniteau MO and Osage MO. In east central Missouri...Gasconade MO and Montgomery MO. * through Thursday morning * Thunderstorms are expected to become numerous over central Missouri tonight. These thunderstorms will produce very heavy rainfall over ground that is already saturated which could produce flash flooding. * Heavy rainfall will result in flooding of low lying or poor drainage areas...and ultimately dangerous flash flooding on smaller creeks and streams. Significant rises on larger streams and rivers will also be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch is advanced notice that conditions are favorable that may lead to flash flooding. People in the Watch area, especially in flood prone areas, should use this time to make preparations just in case. Stay informed, and be ready for quick action if flooding is observed or if a Flash Flood Warning is issued. && $$ Britt
859 WGUS63 KLSX 230839 FFALSX Flood Watch National Weather Service Saint Louis MO 339 AM CDT Thu May 23 2019 ILZ095-MOZ018-019-026-027-034-035-230945- /O.CAN.KLSX.FF.A.0005.000000T0000Z-190523T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Adams IL-Knox MO-Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO- Including the cities of Quincy and Hannibal 339 AM CDT Thu May 23 2019 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of west central Illinois and northeast Missouri has been cancelled. The heavy rainfall threat has shifted further southeast. $$ MOZ041-042-047>051-059-230945- /O.CAN.KLSX.FF.A.0005.000000T0000Z-190523T1500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Boone MO-Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO- Montgomery MO-Gasconade MO- Including the cities of Columbia, Mexico, Jefferson City, and Fulton 339 AM CDT Thu May 23 2019 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of central Missouri and east central Missouri has been cancelled. The heavy rainfall threat has shifted further east and southeast. $$ TES
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood watch went out at May 22, 12:31 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, May 22, 12:31 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion...Updated Aviation National Weather Service Saint Louis MO 1231 PM CDT Wed May 22 2019 .SHORT TERM... (Through Late Tonight) Issued at 405 AM CDT Wed May 22 2019 An interesting setup today with a stacked low centered over northeast NEB this morning. As this low moves NE today, a secondary warm front will lift through the area, becoming stationary just NW of the CWA this afternoon. The front should drop south tonight and likely stall about half way through the CWA. Convection initiation should hold off until early this evening as the LLJ begins to increase and low level cooling begins. However, can not completely rule out a few storms late in the afternoon across far west and northwest portions of the CWA. Convection should increase in coverage along the front and sag south as the upper trof pushes east. The increasing LLJ will help elongate low level hodographs and deep layer shear will be supportive of supercells. All severe modes will be possible through early evening trending to a hail threat into the night. With height rises across the region, unsure how much convection will develop, which will also play into how organized storms will become and track. Overall, a number of question still exist with thunderstorm forecast through tonight. With a lack of clouds through much of today and ample insolation, have trended warmer today. Temps tonight are a little more complicated with the front dropping south and convection. In general, trended warmer across southern portions of the CWA while trending cooler across northern portions. Tilly .LONG TERM... (Thursday through Tuesday) Issued at 405 AM CDT Wed May 22 2019 A persistent high amplitude pattern aloft will be locked in over the CONUS for Thursday through next Tuesday. An upper level ridge over the southeast U.S. combined with a long wave trough over the southwest will keep the mid Mississippi Valley in southwest flow. There will therefore be a continuous supply of warm and moist air from the Gulf feeding into the Midwest. Additionally, a couple of northern stream short waves will move across the Upper Midwest along the periphery of the upper Ridge. These waves along with the deepening Hudson Bay low will keep the low level baroclinic zone over the northeast/east central Plains and the Midwest. All this boils down to warm and humid summer-like weather with highs mainly in the 80s and lows in the mid to upper 60s. It also means that there will be be a nearly continuous chance of convection over much of the area depending on how far south the baroclinic zone dips in response to the ridge running short waves and resulting thunderstorms. The best chances through the period will be over northeast Missouri and west central Illinois...though the chance for storms will dip all the way into southeast Missouri Saturday through Monday when the upper ridge will be weakest and the low level effective front is forecast to dip down to near the I-70 corridor. Carney && .AVIATION... (For the 18z TAFs through 18z Thursday Afternoon) Issued at 1219 PM CDT Wed May 22 2019 Mainly dry and VFR conditions are expected into late afternoon expected at KCOU where there will be some high MVFR moving into the area. Then thunderstorms will move into central and northeast Missouri and west central Illinois late this afternoon and early this evening affect KUIN and KCOU bringing the threat of wind gusts to 35KTS or greater, hail, and MVFR/IFR ceilings and visibilities in heavy rain. These storms will move east through the evening and eventually reach the St. Louis area terminals after 06Z. The thunderstorms will move out of all terminals by 12Z with dry and VFR conditions expected thereafter. SPECIFICS FOR KSTL: Dry and VFR conditions expected through 06Z. Then thunderstorms will move into the terminals with low MVFR/IFR ceilings and visibilities. These conditions are expected to move out of the terminal by 12Z leaving dry and VFR conditions. Britt && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 22, 4:51 AM CDT, 9 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 451 AM CDT Wed May 22 2019 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-231200- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 451 AM CDT Wed May 22 2019 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. Thunderstorms are expected tonight for portions of central, northeast and east-central Missouri as well as west-central and southwest Illinois. A few of these storms may be severe capable of producing isolated tornadoes, large hail and damaging winds. Major river flooding is ongoing along portions of the Illinois River. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Major river flooding is expected over the next week along the Mississippi, Missouri, and Illinois Rivers. Crests at some locations will be close to or greater than what were seen earlier this year. The chance for thunderstorms will continue from Thursday night through Monday across parts of the area. A few strong to severe storms are possible Thursday, Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight. Tilly
In the hours before
Local storm report, May 22, 8:47 AM CDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
847 AM CDT WED MAY 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM TSTM WND DMG 1 NW COTTLEVILLE 38.76N 90.67W
05/21/2019 ST. CHARLES MO PUBLIC
LARGE TREE BRANCHES DOWN ALONG KNAUST RD
NEAR AVONDALE DR.
&&
CVKINGLocal storm report, May 22, 8:50 AM CDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
850 AM CDT WED MAY 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG 2 ENE FOSTER POND 38.33N 90.20W
05/21/2019 MONROE IL TRAINED SPOTTER
TWO UPROOTED TREES, TWO TREES TOPS ARE
TWISTED OFF AND OTHER TREES DOWN AT NEARBY
NEIGHBORS HOURS. COULD BE TORNADO DAMAGE.
&&
CVKINGLocal storm report, May 22, 11:21 AM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1121 AM CDT WED MAY 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG 1 W HIGH POINT 38.48N 92.61W
05/21/2019 MONITEAU MO PUBLIC
FACEBOOK POST SHOWS CONCENTRATED AREA OF
WIND DAMAGE WEST OF HIGH POINT ON RT. CC.
&&
CVKINGLocal storm report, May 22, 12:29 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1229 PM CDT WED MAY 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 PM HEAVY RAIN 2 NE FRENCH VILLAGE 37.99N 90.36W
05/22/2019 M1.70 INCH ST. FRANCOIS MO TRAINED SPOTTER
STORM TOTAL RAINFALL.
&&
MABLocal storm report, May 22, 12:37 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1237 PM CDT WED MAY 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM TSTM WND DMG 2 ENE EDWARDSVILLE 38.81N 89.94W
05/21/2019 MADISON IL TRAINED SPOTTER
SEVERAL LARGE TREE LIMBS WERE BLOWN DOWN.
&&
MABLocal storm report, May 22, 1:52 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
152 PM CDT WED MAY 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TORNADO 5 SSW WILLIAMSBURG 38.85N 91.73W
05/21/2019 CALLAWAY MO NWS STORM SURVEY
THE WEAK TORNADO TOUCHED DOWN NORTHWEST OF
THE INTERSECTION OF COUNTY ROAD 170 AND
COUNTY ROAD 171 DESTROYING A SMALL BARN AND
CAUSING TREE DAMAGE. THE TORNADO CONTINUE
NORTHEAST WIDENING TO A WIDTH OF 250 YARDS
AND CAUSING MORE TREE DAMAGE BEFORE LIFTING
NEAR PRARIE FORK CREEK.
&&
CVKINGThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 4:50 AM CDT | River Flood Warning | LSX | Marion | 5 hr |
| May 22, 4:54 AM CDT | River Flood Warning | LSX | Reynolds | 30 hr |
| May 22, 10:27 AM CDT | Areal Flood Warning | LSX | Lincoln | 5 days |
| May 22, 4:28 PM CDT | Severe Thunderstorm Warning | LSX | Marion, Monroe, Shelby | 47 min |
| May 22, 4:30 PM CDT | Tornado Warning | LSX | Marion, Shelby | 30 min |
| May 22, 4:59 PM CDT | Special Weather Statement | LSX | Marion | 31 min |
| May 22, 5:40 PM CDT | River Flood Warning | LSX | Jefferson | 3 days |
| May 21, 7:08 PM CDT | Tornado Warning | LSX | Madison, Saint Clair | 37 min |
| May 21, 7:36 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Clinton, Macoupin, Madison, Montgomery | 39 min |
| May 21, 7:46 PM CDT | Tornado Warning | LSX | Bond, Madison | 29 min |
| May 21, 7:56 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Clinton, Marion, Saint Clair, Washington | 53 min |
| May 21, 8:08 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Clinton, Fayette, Montgomery | 52 min |
| May 21, 8:27 PM CDT | Tornado Warning | LSX | Bond, Clinton, Fayette, Marion | 21 min |
| May 21, 8:45 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Fayette, Marion, Montgomery | 45 min |
| May 22, 9:36 AM CDT | River Flood Warning | LSX | Brown | 14 days |
| May 22, 9:52 AM CDT | River Flood Warning | LSX | Fayette | 4 days |
Nearby
Flash Flood Watches in Missouri, 2019Flash Flood Watches in Illinois, 2019Every flash flood watch in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.